Texas, 2013

Tornadoes in Texas, May 16, 2013

May 16, 2013 · NWS SHV · 2 events in 1 county or zone

An upper level low pressure system was moving slowly through Eastern Oklahoma into Western Arkansas during the afternoon hours of May 16th. A lone supercell thunderstorm across North Central Texas developed during the late morning hours of May 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level low pressure system was moving slowly through Eastern Oklahoma into Western Arkansas during the afternoon hours of May 16th. A lone supercell thunderstorm across North Central Texas developed during the late morning hours of May 16th. This storm developed in a strongly sheared environment which allowed the storm to sustain itself. The storm moved south and east towards a strong instability axis which was oriented across Northeast Texas into Northwest Louisiana. With strong heating, strong instability developed and the supercell thunderstorm intensified as it moved south and east. The storm produced several tornado tracks, some of which occurred in Harrison County Texas and other into Southwest Caddo Parish and Northern Desoto Parish. The storm was a prolific hail and wind producer as well with wind gusts near 100 mph south of Shreveport, Louisiana with large fields of hail which turned numerous acres of land completely white.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 16, 10:21 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, May 16, 10:21 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1121 AM CDT THU MAY 16 2013

.DISCUSSION...
UPPER LOW CONTINUES TO SHIFT ALMOST DUE EAST ACROSS ERN OK INTO
WRN AR AS CONVECTION REMAINS ONGOING ALONG THE RED RIVER VALLEY
LATE THIS MORNING. SLIGHT RISK AREA HAS BEEN IDENTIFIED FOR AREAS
NORTH OF I-20 THIS AFTERNOON AS UPPER LOW WRAPS AROUND ALONG THE
I-30 CORRIDOR. INSTABILITY WILL BE CRUCIAL TO SEEING ANY SEVERE
DEVELOPMENT AS MORNING SHWRS MAY HELP TO QUELL...OR AT LEAST DELAY
INCREASING INSTABILITY THIS AFTERNOON. MOST UNSTABLE CONDITIONS
REMAIN ACROSS PARTS OF CNTRL AND ERN TX WHERE SKIES HAVE BEGUN TO
CLEAR DUE TO DRY SLOTTING FROM THE SW. WENT AHEAD AND INCLUDED
SEVERE WORDING IN THE AREAS UNDER SLIGHT RISK AND ALSO BEEFED UP
POPS ACROSS THESE SAME AREAS AS WELL AS ALONG THE I-20 CORRIDOR.
OTHER EDITS WERE MADE TO SKY GRIDS IN ADDITION TO MAX TEMPS AND
WINDS. UPDATED PRODUCTS WILL BE OUT SHORTLY. FINALLY...WE WILL BE
DOING A MIDDAY SOUNDING AT 19Z TO GET A BETTER HANDLE ON EXPECTED
ATMOSPHERIC PROFILES FOR THIS AFTERNOON.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS CONTINUED OVER THE FOUR STATER REGION IN
ASSOCIATION WITH AN UPPER LEVEL CLOSED LOW AND TRAILING DISTURBANCES
REACHING SOUTHEAST FROM ITS CENTER...AND WITH AN INVERTED TROUGH
REACHING NORTHEAST INTO EAST TEXAS AND NORTH LOUISIANA FROM A SURFACE
LOW PRESSURE SYSTEM OVER WEST TEXAS NEAR THE BIG BEND REGION. A DRY
SLOT OVER PARTS OF EAST TEXAS WILL ALLOW FOR PERIOD OF VFR FLIGHT
CATEGORIES FOR KLFK...KTYR...AND KGGG THIS AFTERNOON WITH MOSTLY
MVFR AND IFR CONDITIONS FOR REMAINING TERMINAL SITES INCLUDING
KTXK...KSHV...KMLU...AND KELD. AS THE DRY AIR WRAPS AROUND THE SYSTEM
THE TERMINAL SITES WILL TREND TOWARD MVFR AND PERIODS OF VFR INTO
THE AFTERNOON AND EVENING. WITH AFTERNOON WARMING AND MOISTURE
RETURNING IN THE LOWER LEVELS AS HIGH PRESSURE OVER THE EASTERN GULF
COAST STATES AND LOW PRESSURE OVER WEST TEXAS PROVIDE AS TIGHT
PRESSURE GRADIENT INTO EAST TEXAS AND NORTH LOUISIANA AND LATER INTO
SOUTHEAST OKLAHOMA AND SOUTH ARKANSAS...SCATTERED THUNDERSTORMS
WILL RETURN. FLIGHT CATEGORIES WILL LOWER TO MVFR AND DOWN TO IFR
FOR MOST ALL SITES OVERNIGHT BEFORE 17/06 UTC. SURFACE WINDS WILL BE
SOUTH 8 TO 15 KNOTS THROUGH 17/00 UTC LOWERING TO 6 TO 11 KNOTS
OVERNIGHT AND THROUGH 18/00 UTC. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  81  68  85  71  89 /  40  20  20  20  10
MLU  82  67  84  70  87 /  40  30  30  30  10
DEQ  75  64  82  67  86 /  70  30  30  30  10
TXK  77  67  83  70  87 /  70  30  30  30  10
ELD  78  65  83  68  87 /  60  30  30  30  10
TYR  82  69  86  71  89 /  40  10  10  10  10
GGG  82  68  86  71  89 /  40  20  10  10  10
LFK  86  70  88  72  90 /  30  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

19/06
Hazardous weather outlook, May 16, 11:15 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT THU MAY 16 2013

ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097-
108>112-126-171200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-UNION LA-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-MARION-
1215 PM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS
AN UPPER LOW CONTINUES TO TRACK EAST FROM OKLAHOMA INTO ARKANSAS.
SOME STORMS MAY REACH SEVERE LIMITS MAINLY ALONG AND NORTH OF THE
INTERSTATE 20 CORRIDOR AS INSTABILITY INCREASES DURING THE
AFTERNOON AND EVENING. HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES ARE ALL POSSIBLE...ESPECIALLY WITH ANY SUPERCELLS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FEW AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON FRIDAY.
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED FROM
MONDAY THROUGH WEDNESDAY NEXT WEEK. HOWEVER...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

LAZ005-010>014-017>022-TXZ124-125-136>138-149>153-165>167-171200-
LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1215 PM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS
AN UPPER LOW CONTINUES TO TRACK EAST FROM OKLAHOMA INTO ARKANSAS.
STRONG TO SEVERE STORMS ARE EXPECTED TO REMAIN ALONG AND NORTH OF
THE INTERSTATE 20 CORRIDOR. HOWEVER...A FEW ISOLATED STORMS MAY
REACH SEVERE LIMITS FARTHER SOUTH WITH HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FEW AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON FRIDAY.
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED FROM
MONDAY THROUGH WEDNESDAY NEXT WEEK. HOWEVER...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

19

In the hours before

Special weather statement, May 16, 10:11 AM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1111 AM CDT THU MAY 16 2013

TXZ096-108>110-161715-
CAMP-FRANKLIN-RED RIVER-TITUS-
1111 AM CDT THU MAY 16 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1215 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     FRANKLIN...RED RIVER...TITUS AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     CASON...COOKVILLE...HAGANSPORT...LEESBURG...MOUNT PLEASANT...
     MOUNT VERNON...NEWSOME...PITTSBURG...PURLEY...SCROGGINS AND
     WILKERSON...

AT 1107 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF HAGANSPORT...
MOVING SOUTHEAST AT 25 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.
ADDITIONALLY...DANGEROUS CLOUD TO GROUND LIGHTNING AND VERY HEAVY
RAINFALL CAN BE EXPECTED AS THIS STORM SLOWLY TRAVELS SOUTHEAST.

20
Special weather statement, May 16, 11:17 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1217 PM CDT THU MAY 16 2013

TXZ109>112-125-126-161815-
CAMP-CASS-MARION-MORRIS-TITUS-UPSHUR-
1217 PM CDT THU MAY 16 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     MARION...MORRIS...TITUS...UPSHUR...CASS AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     CASON...CEDAR SPRINGS...COOKVILLE...DAINGERFIELD...HUGHES
     SPRINGS...JENKINS...LINDEN...LONE STAR...ORE CITY...PITTSBURG
     AND ROCKY BRANCH...

AT 1215 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR PITTSBURG...MOVING EAST AT 30
MPH. DIME SIZE HAIL HAS BEEN REPORTED WITH THIS STORM NEAR
THUNDERBIRD AND ALSO IN PITTSBURG

DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

12
Local storm report, May 16, 11:40 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SHREVEPORT LA
1240 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             PITTSBURG               33.00N  94.97W
05/16/2013  E0.70 INCH       CAMP               TX   FIRE DEPT/RESCUE

            THUNDERBIRD VOL. FIRE DEPARTMENT REPORTED DIME SIZE
            HAIL AT THUNDERBIRD POINT AT CR2603

1214 PM     HAIL             PITTSBURG               33.00N  94.97W
05/16/2013  E0.70 INCH       CAMP               TX   EMERGENCY MNGR

&&

EVENT NUMBER SHV1300122 SHV1300123

20
Special weather statement, May 16, 11:53 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1253 PM CDT THU MAY 16 2013

TXZ125-126-138-161845-
HARRISON-MARION-UPSHUR-
1253 PM CDT THU MAY 16 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 145 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     HARRISON...MARION AND UPSHUR...

INCLUDING THE FOLLOWING LOCATIONS...
     BEREA...CEDAR SPRINGS...DIANA...GILMER...HARLETON AND ORE
     CITY...

AT 1249 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF GILMER...MOVING
EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

12
Special weather statement, May 16, 12:43 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
143 PM CDT THU MAY 16 2013

LAZ001-TXZ126-138-161945-
CADDO-HARRISON-MARION-
143 PM CDT THU MAY 16 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 245 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN NORTHEAST TEXAS...
     HARRISON AND MARION...
IN NORTHWEST LOUISIANA...
     CADDO...

INCLUDING THE FOLLOWING LOCATIONS...
     BLANCHARD...MOORINGSPORT...OIL CITY...BEREA...HARLETON...
     JEFFERSON...KARNACK...LODI...MARSHALL...SMITHLAND...WASKOM AND
     WOODLAWN...

AT 141 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LODI TO 5
MILES SOUTH OF HARLETON...OR ALONG A LINE EXTENDING FROM 20 MILES
SOUTH OF ATLANTA TO 12 MILES NORTHEAST OF LONGVIEW...MOVING SOUTHEAST
AT 25 MPH.

DIME SIZE HAIL...WINDS OF 40 TO 50 MPH...AND LOCALLY HEAVY RAINFALL
ARE POSSIBLE WITH THESE STORMS.

12

The radar

The Shreveport radar (KSHV), 30 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Harrison

When
May 16, 1:20 PM CST to 1:24 PM CST
Where
Harrison County, 3.7 mi WSW of Jonesville to 2.97 mi SW of Jonesville
Rating
EF1
Path length
1.43 mi
Path width
500 yd
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
32.491, -94.153

This tornado began 5 miles west of Waskom and just south of I-20. The tornado caused damage to several metal buildings at Five Star Builders. The tornado then tracked east uprooting and snapping trees along its path before lifting near CR-1105. There was one injury reported with this tornado.

Tornado, Harrison

When
May 16, 1:34 PM CST to 1:36 PM CST
Where
Harrison County, 1.38 mi SE of Waskom to 1.41 mi WSW of Lorraine
Rating
EF1
Path length
0.42 mi
Path width
200 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
32.464, -94.056

This tornado touched down just south of I-20 on the southern end of Waskom just west of Magnolia Road. The tornado caused minor damage to metal buildings and equipment at Red Diamond Oilfield Services. The tornado then tracked south southeast uprooting and snapping trees along its path and causing damage to a few residential homes. The tornado lifted about 0.5 miles south of I-20 and 0.25 miles east of Magnolia Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440393, 440394.